Alert archive / Texas / Wind Advisories in 2008
Wind Advisory 20, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 21, 2008, 5:36 AM CST for 15 counties in Texas. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2008, 5:36 AM CST (11:36 UTC)
- Expired
- Dec 21, 2008, 7:00 PM CST
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 79 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KHGX 211136 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 536 AM CST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT TODAY FOR STRONG NORTH WINDS... .STRONG NORTH WINDS ON TAP TODAY IN THE WAKE OF THIS MORNINGS COLD FRONT. WINDS SHOULD GRADUALLY BEGIN TO RELAX LATE THIS AFTERNOON INLAND AND MAY LINGER LONGER OVER THE COASTAL REGIONS. TXZ195>197-200-210>213-226-227-211945- /O.NEW.KHGX.WI.Y.0020.081221T1136Z-081221T2300Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-HARRIS-LIBERTY-WALLER- WASHINGTON-WHARTON- INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE... BRYAN...CALDWELL...CLEVELAND...COLLEGE STATION...COLUMBUS... DAYTON...EAGLE LAKE...EL CAMPO...HEMPSTEAD...HOUSTON...HUMBLE... KATY...LAKE SOMERVILLE...LIBERTY...MISSOURI CITY...PASADENA... PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY... SUGAR LAND...TOMBALL...WEIMAR...WHARTON 536 AM CST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. A COLD AIRMASS WILL DIG INTO THE REGION TODAY BRINGING GUSTY NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH INLAND AND 20 TO 30 MPH ALONG THE COAST. THESE STRONG WINDS COMBINED WITH THE COLD TEMPERATURES WILL MAKE IT FEEL LIKE 29 TO 38 DEGREES WITH THE WIND CHILL FACTORED IN. WINDS ACROSS THE AREA SHOULD BEGIN TO GRADUALLY RELAX AFTER 500 PM. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. $$ TXZ214-235>238-211945- /O.NEW.KHGX.WI.Y.0020.081221T1136Z-081222T0100Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 536 AM CST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. A COLD AIRMASS WILL DIG INTO THE REGION TODAY BRINGING GUSTY NORTH TO NORTHEAST WINDS OF 20 TO 30 MPH ALONG THE COAST. THESE STRONG WINDS COMBINED WITH THE COLD TEMPERATURES WILL MAKE IT FEEL LIKE 34 TO 40 DEGREES WITH THE WIND CHILL FACTORED IN. WINDS ACROSS THE AREA SHOULD BEGIN TO GRADUALLY RELAX AFTER 700 PM. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.. $$
1 follow-up statement
000 WWUS74 KHGX 212141 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 341 PM CST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM FOR COASTAL COUNTIES... .STRONG NORTH WINDS WILL CONTINUE INTO THE EVENING HOURS. ALTHOUGH IT SHOULD CONTINUE TO BREEZY OVERNIGHT WINDS SHOULD FALL BELOW ADVISORY CRITERIA. TXZ195>197-200-210>213-226-227-212245- /O.CAN.KHGX.WI.Y.0020.000000T0000Z-081221T2300Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-HARRIS-LIBERTY-WALLER- WASHINGTON-WHARTON- INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE... BRYAN...CALDWELL...CLEVELAND...COLLEGE STATION...COLUMBUS... DAYTON...EAGLE LAKE...EL CAMPO...HEMPSTEAD...HOUSTON...HUMBLE... KATY...LAKE SOMERVILLE...LIBERTY...MISSOURI CITY...PASADENA... PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY... SUGAR LAND...TOMBALL...WEIMAR...WHARTON 341 PM CST SUN DEC 21 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED THE WIND ADVISORY. BREEZY CONDITIONS ARE EXPECTED FOR THE REST OF THE DAY...BUT BELOW THE SUSTAINED 25 MPH NEEDED FOR A WIND ADVISORY. SPEEDS SHOULD GRADUALLY DIMINISH OVERNIGHT. $$ TXZ214-235>238-220100- /O.CON.KHGX.WI.Y.0020.000000T0000Z-081222T0100Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 341 PM CST SUN DEC 21 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... STRONG NORTH WINDS BETWEEN 25 AND 35 MPH SHOULD CONTINUE INTO THE EARLY EVENING HOURS. ALTHOUGH BREEZY CONDITIONS SHOULD PERSIST THROUGH THE NIGHT...SPEEDS SHOULD BEGIN TO GRADUALLY RELAX BELOW ADVISORY CRITERIA OVERNIGHT. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 21, 5:15 AM CST, 21 minutes earlier.
Area forecast discussion, Dec 21, 5:15 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CST SUN DEC 21 2008
.DISCUSSION...
COLD FRONT OUT IN THE GULF AND WINDS ACROSS THE AREA COMING UP.
HIGH TEMPERATURES SHOULD OCCUR THIS MORNING WITH STEADY OR FALLING
TEMPERATURES THIS AFTERNOON. IMPRESSIVE CAA AND WINDS DEPICTED
950-850MB THROUGH 00Z...EXPECT A LOT OF THIS TO MIX DOWN SO WILL
ISSUE A WIND ADVISORY FOR AREAS MAINLY SOUTHWEST OF A LINE FROM
COLLEGE STATION TO HEMPSTEAD TO HOUSTON TO LIBERTY. VERY DRY AIR
WILL SPREAD OVER THE AREA TODAY AND TONIGHT BUT WITH TEMPERATURES
SO LOW RH VALUES SHOULD REMAIN ABOVE 28 PERCENT THIS AFTERNOON. IN
ADDITION CLOUDS WILL CONTINUE OVER THE AREA AND THEN THICKEN
TONIGHT AS PRESSURES BEGIN TO DROP OVER SOUTH TEXAS LATE. MODELS
STILL CONSISTENT WITH ABUNDANT CLOUDS AND WINDS VEERING TO THE
EAST AND A COASTAL LOW/TROUGH DEVELOPING MONDAY AND MONDAY NIGHT
THAT WILL BRINGING AN INCREASING CHANCE OF A COLD LIGHT RAIN TO
SOUTHEAST TEXAS. THE WARM NOSE APPEARS TO BE MORE THAN DEEP ENOUGH
TO MAINTAIN PRECIP AS LIQUID EVEN THOUGH THE SURFACE TEMPERATURES
WILL BE JUST ABOVE FREEZING WITH A DRY AIRMASS THAT COULD LEAD TO
WETBULB COOLING. THE MODELS DIVERGE ON THE TRACK OF THE LOW THAT
DEVELOPS AND GIVEN THE VERY COLD AIRMASS AND DEPTH AM FAVORING THE
NAM INTO TUESDAY. IN ADDITION AS THE LOW MOVES UP THE COAST A WARM
FRONT WILL MOVE INTO THE COASTAL COUNTIES AND COULD BE A FOCUS FOR
STRONG THUNDERSTORMS IF ENOUGH INSTABILITY IS PRESENT. VERY
IMPRESSIVE HELICITIES 250-600 M2/S2 SHOULD BE PRESENT AS LLJ OF 50+
KNOTS WITH A SHARPLY BACKED LL FLOW. WILL CARRY 40-50 POPS
TUESDAY. UPPER TROUGH OVER CO/NM MOVES OUT INTO THE SOUTHERN
PLAINS WEDNESDAY MORNING SO EXPECT RETURN FLOW TO CONTINUE UNTIL
THE ASSOCIATED PACIFIC COLD FRONT SWINGS INTO THE CWA WEDNESDAY
WITH A ONLY GLANCING BLOW OF COOL AIR. CHRISTMAS DAY WINDS BECOME
MORE EASTERLY AND A WARMUP GETS UNDERWAY WITH THE THREAT OF SEA
FOG CHRISTMAS NIGHT/FRIDAY. ANOTHER QUICK MOVING COLD FRONT SWINGS
INTO THE AREA SATURDAY MORNING.
45
&&
.MARINE...
WEB CAMS INDICATE FOG HAS CLEARED OUT OF GALVESTON BAY AREA AS
EXPECTED WITH COLD FRONTAL PASSAGE. WITH FRONT OFFSHORE...THINK IT
IS SAFE TO ALLOW THE MARINE FOG ADVISORY TO EXPIRE AT 4 AM. BEHIND
THE FRONT...EXPECT SUSTAINED WINDS SOLIDLY IN THE SMALL CRAFT
ADVISORY RANGE...WITH OCCASIONAL GUSTS TO GALE FORCE LIKELY. THESE
CONDITIONS TO CONTINUE THROUGH TONIGHT. WINDS AND SEAS SHOULD ONLY
GRADUALLY SUBSIDE ON MONDAY...WITH BAYS LIKELY FALLING BELOW SCA
THRESHOLDS. HAVE EXTENDED THE END TIME OF THE SCA TO REFLECT THIS
THINKING. MODEL DIFFERENCES ON TUESDAY...AS GFS AND ECMWF INDICATING
WARM FRONT LIFTING WELL INLAND...WHILE NAM INDICATES A FRONT AND LOW
PRESSURE SYSTEM REMAINING RIGHT ALONG THE COAST. DEPENDING ON HOW
STRONG SYSTEM IS...AND ASSOC ONSHORE FLOW...SCA CONDITIONS COULD
OCCUR TUE AS WELL. 46
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 45 28 40 32 58 / 0 10 20 30 20
HOUSTON (IAH) 49 30 42 40 65 / 0 10 10 50 50
GALVESTON (GLS) 55 37 46 49 66 / 10 10 20 50 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
MATAGORDA.
WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
HARRIS...LIBERTY...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...45Hazardous weather outlook, Dec 20, 7:09 AM CST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 709 AM CST SAT DEC 20 2008 TXZ163-164-176>179-195>200-210>213-211315- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-HOUSTON-LIBERTY- MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON- 709 AM CST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE REGION OVERNIGHT BRINGING SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM. .DAYS TWO AND THREE...SUNDAY THROUGH MONDAY A DRY AND COLD AIRMASS WILL BRING MUCH COLDER AND BREEZY CONDITIONS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY FOUR...TUESDAY AN UPPER LEVEL DISTURBANCE AND A COASTAL TROUGH MOVING NORTHEAST FROM THE COASTAL BEND WILL DRAG A WARM FRONT INTO THE AREA ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE SOME OF THESE STORMS MAY BECOME SEVERE LATER IN THE DAY IF GREATER INSTABILITY IS PRESENT. .DAYS FIVE THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ330-335-350-355-TXZ214-226-227-235>238-211315- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON- MATAGORDA-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 709 AM CST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG THIS MORNING WILL DISSIPATE BY THE LATE MORNING HOURS BUT PATCHY FOG NEAR THE GALVESTON BAY AREA MAY REDEVELOP TONIGHT BEFORE A STRONG COLD FRONT CAN SCOUR OUT THE MOISTURE. .DAYS TWO AND THREE...SUNDAY AND MONDAY BREEZY TO WINDY CONDITIONS WILL COMBINE WITH THE MUCH COLDER TEMPERATURES TO MAKE FOR A FEW COLD DAYS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY FOUR...TUESDAY AN UPPER LEVEL DISTURBANCE AND A COASTAL TROUGH MOVING NORTHEAST FROM THE COASTAL BEND WILL DRAG A WARM FRONT INTO THE AREA ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE SOME OF THESE STORMS MAY BECOME SEVERE LATER IN THE DAY IF GREATER INSTABILITY IS PRESENT. .DAYS FIVE THROUGH SEVEN...WEDNESDAY THROUGH FRIDAY SEA FOG MAY RETURN LATE CHRISTMAS DAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 8:13 PM CST | Small Craft Advisory | HGX | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.